Ordering incorrect dose of corticosteroid

Presentation

A 50-year-old man was referred to a nephrologist for renal insufficiency. The patient had a history of ankylosing spondylitis and scleroderma. He had an elevated serum creatinine, low creatinine clearance, anemia, and proteinuria. The patient had previously been prescribed 5 mg of prednisone daily for treatment of his renal disease.

 

Physician action

The nephrologist felt there was no evidence of acute scleradermal crisis to account for the patient’s renal failure. He placed the patient on an ACE inhibitor. After 10 weeks on the ACE inhibitor, the patient’s creatinine did not improve and his proteinuria was still significant.

The nephrologist believed the patient had an undefined connective tissue disorder characterized by probable membranous glomerulonephritis renal lesion. He followed the patient for several weeks. In the interim, the patient was seen by his rheumatologist, who increased the prednisone to 10 mg daily.

When the nephrologist next saw the patient, he documented that he discussed the possibility that renal replacement therapy would be needed. The patient indicated he did not want to go on dialysis because he was afraid it would impair his ability to work. The patient’s kidney function continued to deteriorate.

During the next visit, the nephrologist decided to place the patient on 120 mg of prednisone every other day to see if renal function would improve. The physician sent an email to his nurse stating, “Kidney function is slightly worse. As a last-ditch effort to keep him off dialysis we need to have him take prednisone 120 mg every other day.”

The next day, the nurse called the prescription in to the pharmacy for prednisone 120 mg every day, and completed the medication summary in the chart to reflect 120 mg daily.

Using the practice’s EHR, the nurse emailed a copy of the prescription back to the nephrologist, which reflected 120 mg daily. When the nephrologist, who had been out of town, returned 10 days later he simply signed off on several emails (including the prescription) without opening them. He clicked a signature box and deleted the prescription from his email list.

The pharmacy’s computer flagged the prescription because the dosage was too high. The pharmacist called and spoke to the nurse, who confirmed the dosage. The patient’s wife also questioned the dosage, and was told by the nurse that the dosage was correct. (The nurse later testified that she confirmed the dosage in the computer system by looking at her documentation rather than the actual physician’s order.)

Nine days after beginning the daily prednisone, the patient came to the clinic for a Procrit injection. He complained to the nurse of tremors, esophageal burning, hiccups, stomach pain and swallowing problems. The following day, the nurse emailed the nephrologist, who had just returned to the office, and told him of the patient’s complaints. The physician never saw this email and may have clicked it off his email list as he had done the prescription.

Eight days later, the patient called and spoke to the nephrologist, who was unaware of the prescription error. The patient said he was not feeling well, and the nephrologist advised him to drop his prednisone dose back to 10 mg per day. An appointment was scheduled for the next day.

When the patient arrived the following day, he had extremely low blood pressure, elevated heart rate and was going into shock.

The patient was admitted to a nearby hospital where he was diagnosed with severe dehydration, gastrointestinal bleeding and symptoms of sepsis. Despite treatment from a number of specialists, the patient died two days later.

An autopsy performed on the patient did not identify a cause of death. However, chronic gastritis was identified with angio-invasive GMS positive micro-organisms most consistent with aspergillosis. Multiple ulcers were found in the colon with full penetration through the muscular wall with reactive peritonitis. The center of the ulcer showed prominent necrosis. The patient was also found to have interstitial lung fibrosis bilaterally.

 

Allegations

A lawsuit was filed against the nephrologist alleging: 

  • prescribing a high dose of prednisone;
  • failure to properly order prednisone in the correct dosage;
  • failure to properly supervise staff in placing an order for prednisone;
  • failure to monitor the patient’s progress; and
  • failure to give appropriate medical orders to stabilize and maintain the patient’s deteriorating condition.

The nurse and the practice association were also named in the lawsuit.

 

Legal implications

In reviewing this case, defense consultants were critical of the prescription error by the nurse and her failure to detect the error when questioned by the pharmacist and the patient’s wife. There was further criticism of the nurse for not reporting the patient’s symptoms of esophageal burning to a physician.

Regarding the physician’s action in this case, defense experts expressed their greatest concern regarding the sign-off of the email prescription. The physician indicated that he did not read the email because the manner in which he pulled it up on the computer screen did not show the text of the email.

Some experts believed the physician had a right to expect the prescription would be called in as ordered, and it was not necessary to read the email sent to him regarding the prescription. However, the physician did sign off on the prescription with an official electronic signature in the record.

The plaintiff’s experts were critical of the nephrologist’s decision to initiate steroid therapy and who related the patient’s death to the prescription error. However, the defendant’s decision to place the patient on alternate-day high dose steroids was very well reasoned. One of the plaintiff’s experts agreed with this decision, as did defense experts.

Defense experts also agreed with the plaintiff’s argument that daily high dose steroids likely contributed to the patient’s death. Though most believed that the patient’s underlying systemic sclerosis was the primary cause of his death, placing him on steroids likely caused him to become sufficiently immunocompromised that he could not fight the infection when the perforations in his colon occurred. This led to overwhelming sepsis and organ failure.

 

Disposition

This case was settled on behalf of the nephrologist.

 

Risk management considerations

With either paper or electronic records, standards of care and documentation requirements remain the same. There were two opportunities for the nurse to confirm the prescription with queries from the pharmacist and the patient’s spouse.

A third opportunity to intervene and stop the daily dose was in the nephrologist’s hands when reviewing email and signing off on orders. Signing off on unread orders does not meet the standard of care.

Realizing the important role staff plays in the delivery of care, the majority of medical malpractice claims can be avoided through the diligent efforts of the entire health care team.

 

 

About the Author

Laura Hale Brockway is the Vice President of Marketing at TMLT. She can be reached at laura-brockway@tmlt.org.

Visit Website More Content by Laura Hale Brockway
Previous Article
Failure to recognize esophageal intubation
Failure to recognize esophageal intubation

A 51-year-old man was scheduled for a right knee replacement revision on August 3 at a local hospital. The ...

Next Article
Delay in the diagnosis of lung cancer
Delay in the diagnosis of lung cancer

A 62-year old man came to the ED with symptoms of a stroke.